Back to Ask the Diabetes Team Ask the Diabetes Team

From Cedar Rapids, Iowa, USA:

For the past three months, I have noticed that my three-year-old daughter's hands shake a lot. In addition, she has been having a lot of mood swings. Last Saturday, during the egg hunt, my daughter wanted a drink of water. When she tried to take a drink, her hands were very shaky and she had a hard time holding the cup. I took her to the doctor and they ran tests to see if it was her thyroid. The tests came back negative. I asked him if it could be her sugar because I am hypoglycemic and there are other members in the family that also are. He told me to check it when she is shaky.

Every other day, she has spells of shakiness. Her sugar levels have been around the ranges of 99 mg/dl [5.5 mmol/L] to 120 mg/dl [6.7 mmol/L]. But, Friday she was having mood swings and her hands were shaking like the previous weekend and she was very cold and tired. I checked her sugar level and it was 65 mg/dl [3.6 mmol/L]. She ate dinner, but afterward, she was very tired and didn't seem like herself. After an hour, she was still shaking so I decided to check her again. Her blood sugar was 265 mg/dl [14.7 mmol/L]. Then, I remembered that I needed to check her after two hours. At two hours, her blood sugar was 124 mg/dl [6.9 mmol/L].

Over the weekend, I checked her again before she ate dinner and she was at 99 mg/dl [5.5 mmol/L]. I didn't get to check it until three hours later and she was at 130 mg/dl [7.2 mmol/L]. Can a blood sugar problem be causing my daughter's hands to shake? My doctor seems is not too worried about her shaking hands, but I am.


I agree that this on-going shakiness does not sound right. But, the description of how long it has lasted and recurred, relative to the meals and the blood glucose levels that you relayed do NOT, in my mind, seem typical of low glucose reactions ("hypoglycemia"). High glucose is not a typical cause of shakiness.

I think careful observation with on-going dialogue with your pediatrician is paramount. It would be nice to know the actual thyroid levels. Perhaps referral to a specialist, maybe even a neurologist, might be warranted. I'd keep a careful tab of the various medications and supplements that she might be on.


Original posting 12 Apr 2007
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.